Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2024, 3:32 PM EDT for Henry County, Pittsylvania County, City of Martinsville, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2024, 3:32 PM EDT (19:32 UTC)
- Expired
- May 23, 2024, 4:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:37 PM EDT, 55 minutes earlier.
Area forecast discussion, May 23, 2:37 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 237 PM EDT Thu May 23 2024 .SYNOPSIS... A front will stall across the Ohio Valley today and Friday, resulting in multiple days with showers and thunderstorms over the area. Then a low pressure system crossing the Great Lakes will push a cold front through the Mid Atlantic region early Tuesday. This will lead in drier and cooler weather for the middle of next week. && .NEAR TERM /THROUGH FRIDAY/... As of 200 PM EDT Thursday... Key messages: - Showers and storms throughout this afternoon - Less opportunity for showers Friday Showers with a few embedded thunderstorms are tracking through southwest VA and northern NC currently. Today has been much cloudier than yesterday, suppressing instability a bit. As a result this may delay the more severe thunderstorm activity for a while longer. However, the presence of a frontal boundary across the area is allowing for more widespread shower coverage than yesterday. Mesoanalysis shows stronger instability south of the VA/NC state line, which would indicate the area of greatest risk for wind damage from storms would be there. Several high- res models tend to agree with this hypothesis. Nowhere in our forecast area can be counted out for severe weather this afternoon and evening though. After things quiet down this evening, the aforementioned front will remain stationary over the area. A small shortwave will move near the front on Friday, continuing our daily pattern of showers and storms. With less instability available, Friday's greatest concern will be heavy rain and flooding potential as we have seen round after round of rainfall the past few days. Temperatures will be fairly typical for late May, with highs in the 70s to mid 80s, and lows in the 50s to low 60s. With all the rain and a lackadaisical front, humidity will be high as well. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 205 PM EDT Thursday... Key Points: 1. Scattered showers and thunderstorms Saturday 2. Areal coverage of storms increases Sunday 3. Well above normal temperatures. A disturbance is expected to move over the region Friday evening. Convection will wane with lose of heating, but outflow boundaries may keep showers on-going overnight. On Saturday, the area will be in the warm sector with diurnal scattered storms firing during the afternoon and evening hours. As typical with summer convection, storms will fade away through the overnight hours. Sunday looks to be the most active day for severe weather as a cold front approaches from the west. With a moist and unstable airmass in place, more areal coverage of strong storms are possible. PWATs through the period will run high (greater than 1.40 inches) and with the wet antecedent soils, flooding will be possible with stronger and/or slow moving storms. The severe weather threat each afternoon and evening will primarily be damaging wind gusts. Being in the warm sector for much of the forecast period, afternoon temperatures will run around 10F warmer than normal. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 215 PM EDT Thursday... Key Points: 1. A frontal passage with strong storm Monday 2. Primarily mountain showers and storms Tuesday and Wednesday. 3. Temperatures return to normal following the frontal passage Monday A cold front is expected to move across the area on Memorial Day. A line of strong convections will accompany this frontal passage. Quieter weather is likely for the rest of the week, but can not rule out a few showers and thunderstorms over the mountains Tuesday and Wednesday afternoon. Warmer than normal temperatures continue on Monday. Temperatures for the rest of the week will drop back to normal levels following the frontal passage. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 230 PM EDT Thursday... Convective allowing models have reasonably good agreement with the timing of the thunderstorms today, showing the bulk of the storms in the 19Z/3PM to 23Z/7PM time frame. Showers and storms could last well after dark tonight though, especially in the Piedmont and towards central VA. Conditions will largely be VFR outside of any showers or storms. MVFR vsby may result from heavy rain within showers and storms. While prevailing winds will be from the southwest and west, they will be light. A nearby thunderstorm could produce outflow that would override the prevailing winds, and create erratic wind directions and gusts. Clouds will lift into the mid-levels safely in VFR range for Friday morning. Average confidence for ceiling, wind, and visibility EXTENDED AVIATION OUTLOOK... Periods of showers and thunderstorms, especially each afternoon and evening will continue through Monday. MVFR remain likely with any of the thunderstorms. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...VFJ SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS/VFJ
Hazardous weather outlook, May 23, 2:42 PM EDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 242 PM EDT Thu May 23 2024 VAZ007-010-011-019-020-WVZ042>044-507-508-241845- Tazewell-Bland-Giles-Alleghany VA-Bath-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 242 PM EDT Thu May 23 2024 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms and locally heavy rainfall mainly this afternoon and evening. The primary threats are damaging wind, large hail, and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Locally heavy rain is possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ009-012>018-022>024-032>035-043>047-058-059- 241845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 242 PM EDT Thu May 23 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms and locally heavy rainfall mainly this afternoon and evening. The primary threats are damaging wind, large hail, and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Locally heavy rain is possible on Friday. There is a marginal risk of severe thunderstorms on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 9:32 AM EDT, 6 hours before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
932 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Dmg 5 WSW Rugby 36.59N 81.53W
05/22/2024 Grayson VA Dept of Highways
Tree downed by thunderstorm winds near the
intersection of Highland Parkway and
Sturgills Road.
&&
asLocal storm report, May 23, 9:33 AM EDT, 5 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
933 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Tstm Wnd Dmg 3 ENE Whitetop 36.61N 81.56W
05/22/2024 Grayson VA Dept of Highways
Tree downed by thunderstorm winds on US 58
near Helton Creek Lane.
&&
asLocal storm report, May 23, 10:56 AM EDT, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1056 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Flash Flood 3 SW Volney 36.58N 81.41W
05/22/2024 Grayson VA Dept of Highways
Brookgreen Road was washed out due to
flooding of Grassy Creek.
&&
asLocal storm report, May 23, 11:35 AM EDT, 3 hours 57 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
1135 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 4 SSE Gap Mills 37.52N 80.38W
05/22/2024 M1.00 Inch Monroe WV Emergency Mngr
Quarter-size hail was observed along
Waiteville Road.
0501 PM Tstm Wnd Dmg 3 SW Catawba 37.35N 80.16W
05/22/2024 Roanoke VA NWS Employee
A few trees were blown down about 3 miles
southwest of US 311 along Blacksburg Road.
0502 PM Hail 3 SW Catawba 37.35N 80.16W
05/22/2024 E1.00 Inch Roanoke VA Public
A few quarter sized hailstones on Blacksburg
Road.
0514 PM Hail 3 ESE Catawba 37.37N 80.07W
05/22/2024 E1.00 Inch Roanoke VA Public
Numerous hailstones at least the size of a
quarter at Watkins Market on Bradshaw Road.
0523 PM Hail 2 W Roanoke Airport 37.34N 80.02W
05/22/2024 E0.70 Inch Roanoke VA Public
Reported by Trained Spotter.
0444 PM Hail 1 SSW Bradshaw 37.29N 80.24W
05/22/2024 E0.70 Inch Montgomery VA Public
0559 PM Tstm Wnd Dmg 3 ENE Whitetop 36.61N 81.56W
05/22/2024 Grayson VA Dept of Highways
Tree downed by thunderstorm winds on US 58
near Helton Creek Lane.
0604 PM Tstm Wnd Dmg 5 WSW Rugby 36.59N 81.53W
05/22/2024 Grayson VA Dept of Highways
Tree downed by thunderstorm winds near the
intersection of Highland Parkway and
Sturgills Road.
0610 PM Flash Flood 4 E Whitetop 36.60N 81.54W
05/22/2024 Grayson VA Public
Middle Fork Helton Creek was observed
flooded out of its banks and covering Middle
Fork Lane.
0613 PM Tstm Wnd Dmg 3 NNW Volney 36.65N 81.40W
05/22/2024 Grayson VA Dept of Highways
Tree downed by thunderstorm winds on
Troutdale Highway.
0640 PM Flash Flood 1 SE Rugby 36.60N 81.43W
05/22/2024 Grayson VA 911 Call Center
Grassy Creek was flooded out of its banks,
and blocking Grassy Creek Road.
0645 PM Flash Flood 3 SE Flatridge 36.71N 81.28W
05/22/2024 Grayson VA Trained Spotter
Middle Branch Elk Creek observed at bankful.
Water also on road.
0650 PM Flash Flood 1 W Rugby 36.62N 81.47W
05/22/2024 Grayson VA 911 Call Center
Flooding from Mill Creek over the road near
the intersection of Mill Creek Lane and
Highlands Parkway.
0700 PM Flash Flood 3 SW Volney 36.58N 81.41W
05/22/2024 Grayson VA Dept of Highways
Brookgreen Road was washed out due to
flooding of Grassy Creek.
0700 PM Flash Flood 1 SW Volney 36.61N 81.40W
05/22/2024 Grayson VA 911 Call Center
A culvert was washed out under Bear Branch
Road by runoff from heavy rain, making the
road impassible.
0255 PM Hail 3 ENE Sylvatus 36.88N 80.72W
05/22/2024 E1.00 Inch Carroll VA Public
Report via social media, quarter sized hail
covering the ground on Mitchells Crossing
Road.
0256 PM Hail 4 E Sylvatus 36.87N 80.70W
05/22/2024 E0.75 Inch Carroll VA Public
Reported at Raven Ridge Road.
0400 PM Hail 4 ESE Sylvatus 36.86N 80.70W
05/22/2024 E0.50 Inch Carroll VA Public
&&Local storm report, May 23, 12:16 PM EDT, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1216 PM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Tstm Wnd Dmg 1 SSE Catawba 37.37N 80.10W
05/22/2024 Roanoke VA Public
Several trees blown down between the 4000
and 5000 block of Bradshaw Road. Nickel size
hail also reported. Fallen trees damaged
some fencing.
&&
PJHSpecial weather statement, May 23, 3:17 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
317 PM EDT Thu May 23 2024
VAZ043-231945-
Henry VA-
317 PM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HENRY COUNTY AND THE
CITY OF MARTINSVILLE THROUGH 345 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fieldale, or near Bassett, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Martinsville...
Bassett...
Sanville...
Stanleytown...
Villa Heights...
Chatmoss...
and Collinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3663 8006 3666 8006 3667 8007 3672 8009
3675 8008 3679 7979 3670 7975 3660 7981
TIME...MOT...LOC 1917Z 267DEG 11KT 3671 7999
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:31 PM EDT | Special Weather Statement | RNK | Smyth | 14 min |
| May 22, 10:46 PM EDT | Special Weather Statement | RNK | Smyth | 14 min |
| May 22, 11:15 PM EDT | Special Weather Statement | RNK | Bland | 15 min |
| May 23, 3:17 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 28 min |
| May 23, 4:11 PM EDT | Special Weather Statement | RNK | City of Danville | 34 min |
| May 22, 10:44 PM EDT | Special Weather Statement | RNK | Watauga | 16 min |
| May 22, 10:56 PM EDT | Special Weather Statement | RNK | Mercer | 19 min |
| May 22, 11:03 PM EDT | Special Weather Statement | RNK | Monroe | 12 min |
| May 22, 11:16 PM EDT | Special Weather Statement | RNK | Monroe | 14 min |
| May 22, 11:31 PM EDT | Special Weather Statement | RNK | Monroe | 14 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.